The Covid-19 vaccine is becoming more readily available and I am seeing many questions from people who suffer from autoimmune disease. Studies show that there was no difference in the occurrence of autoimmune-related symptoms or symptoms of inflammatory disorders for people who received the mRNA COVID-19 vaccine vs. those who received placebo. I can also state from personal experience that my ulcerative colitis did not worsen after I received the Moderna vaccine.
Many patients who are currently on medications to treat autoimmune conditions like Crohn’s disease or rheumatoid arthritis have questions about how these medications affect their response to the vaccine. In general it is recommended that these all of these patients receive the Covid-19 vaccine and no particular vaccine is preferred over the other.
Patients who suffer from inflammatory bowel diseases like Crohn’s or ulcerative colitis and are taking a biologic medication should not get the vaccine on the same day as the dose of their biologic mediation. There is no evidence of increased side effects from the vaccine in these patients.
The American College of Rheumatology makes the following recommendations in regard to the mRNA Covid-19 vaccine and medications:
- Patients taking methotrexate or JAK inhibitors such as Xeljanz, Rinvoq or Olumiant with well controlled disease should hold off on taking their medication for 1 week after each vaccine dose.
- Patients taking Orencia administered subcutaneously should not receive their medication for 1 week before and after the first dose of vaccine but no adjustment is needed for the second dose.
- Patients taking Orencia or Cyclophosphamide intravenously should receive their first dose of vaccine 4 weeks after their infusion and delay the next infusion for 1 week. No adjustment is needed for the second vaccine dose.
- Ideally the Covid-19 vaccine should be given before starting therapy with Rituxan. For current patients the vaccine should be given 6 months after the last dose of Rituxan and/or 4 weeks prior to the next dose.
- Patients on other RA medications such as hydroxychloroquine, sulfasalazine or oral cyclophosphamide should continue to take their medications as prescribed, no dosage adjustment is necessary.
What about patients who are taking systemic corticosteroids such as prednisone? These patients may get the vaccine but could have a reduced immune response, particularly if on high dose therapy (greater than 20mg/day). However, the speculation is that some immunity is better than none so the current recommendations are to taper steroids to the lowest possible dose and then give the vaccine regardless.
In other news it is worth noting that people with autoimmune diseases (such as rheumatoid arthritis or lupus)or chronic inflammatory diseases (such as inflammatory bowel disease) who were hospitalized with COVID-19 were no more likely to require ventilation or die from the disease than other COVID-19 patients according to a study at Mt. Sinai hospital in New York. However, patents on systemic corticosteroids such as prednisone were seven times more likely to require ventilation or die. This has lead researchers to conclude "...patients with autoimmune and chronic inflammatory diseases should stay on their medications during this pandemic with the exception of corticosteroids, which should ideally be tapered to the lowest possible dose weighing the risks and benefits of these therapies in the individual patient" (Ungaro, ACR Open Rheum 2020).
So what is the take home from all of this? The first thing I can state unequivocally is that you should get your Covid-19 vaccine. Be a part of the solution to this pandemic while protecting yourself. Speak to your doctor before making any medication changes in regards to your vaccination. Stay on your medications during this pandemic. Steroids should be tapered to the lowest possible dose while being monitored by your physician to reduce the chance of serious Covid-19 infection and diminished vaccine response. Wear your mask, wash your hands, consume a healthy diet and continue to exercise.